A case of synthetic oestrogen-induced autoimmune hepatitis with microvesicular steatosis

K. Morii, M. Nishisaka, S. Nakamura, T. Oda, Y. Aoyama, T. Yamamoto, H. Kishida, H. Okushin, K. Uesaka

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

What is known and objective Drug-induced liver injury (DILI) is a leading cause of acute liver failure in developed countries. Hepatotoxicity is a well-recognized adverse effect associated with synthetic oestrogens, which can cause cholestasis. The current report describes ethinyloestradiol (EE2)-associated highly unusual adverse effects of autoimmune hepatitis (AIH) and microvesicular steatosis (MS). DILI that fulfils the criteria for AIH is referred to as drug-induced autoimmune hepatitis (DIAIH). MS is a potentially severe liver lesion that results from mitochondrial dysfunction. We explore the pathophysiological mechanisms underlying DIAIH and MS. Case summary A 51-year-old woman presented with jaundice, increased liver enzymes and IgG, and positive ANA. She had been taking EE2 for 3 years. Liver biopsy showed prominent interface hepatitis with MS. A drug-lymphocyte stimulation test (DLST) using EE2 was positive. The liver biochemical parameters had normalized after the EE2 discontinuation; however, they exacerbated 5 months post-onset. Repeated liver biopsy showed interface hepatitis with no MS. Considering EE2-induced DIAIH, corticosteroids treatment was initiated. Then, all liver biochemical parameters had normalized, and the corticosteroids were successfully withdrawn. The patient continued to be in complete remission over the next 3 years. What is new and conclusion Five remarkable points should be emphasized: (i) a long latency interval, despite the acute presentation; (ii) exacerbation of liver biochemical parameters, even after drug cessation; (iii) the paired liver biopsies indicating continuing inflammation and disappearance of toxic features; (iv) a positive DLST and the absence of fibrosis consistent with DIAIH and not AIH; and (v) a rare histological feature of MS. Intense immunoallergic reactions were likely triggers of MS in the current case. A possibility of DIAIH should be considered in cases of DILI which exhibit overt jaundice, autoantibodies, intense histological inflammation and a long latency period.

Original languageEnglish
Pages (from-to)573-576
Number of pages4
JournalJournal of Clinical Pharmacy and Therapeutics
Volume39
Issue number5
DOIs
Publication statusPublished - Oct 2014

Keywords

  • autoimmune hepatitis
  • drug-induced liver injury
  • microvesicular steatosis
  • synthetic oestrogen

ASJC Scopus subject areas

  • Pharmacology
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'A case of synthetic oestrogen-induced autoimmune hepatitis with microvesicular steatosis'. Together they form a unique fingerprint.

Cite this